Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Chicago, IL

March 1, 2004Cook County, Lake County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 1, 2004, 3:05 PM CST for Cook County, Lake County, Illinois. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2004, 3:05 PM CST (21:05 UTC)
Expired
Mar 1, 2004, 3:45 PM CST
In force
40 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Lake County, IL

The radar

The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 3:10 PM CSTHAIL 0.75Schaumburg, IL
Mar 1, 3:24 PM CSTHAIL 0.75Arlington Heights, IL
Mar 1, 3:25 PM CSTHAIL 1Arlington Heights, IL
Mar 1, 3:26 PM CSTHAIL 1Schaumburg, ILREPORTED AT ROSELLE AND SCHAUMBURG ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS53 KLOT 012105
SVRLOT
ILC031-097-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
304 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 345 PM CST

* AT 304 PM CST A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  STREAMWOOD...OR ABOUT 4 MILES WEST OF ROSELLE...MOVING NORTHEAST AT
  50 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND 
WINDS 65 TO 75 MPH. 

LAT...LON 4200 8825 4200 8785 4249 8780 4248 8817
          4220 8819
$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:45 AM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Mar 1, 5:45 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST MON MAR 1 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU
WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG
CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS
COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD
TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE
THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY.

COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL
STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND
FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY
HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF
DAYS.

AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT
SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND
THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO
OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY
SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY.
TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER
THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP
FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND.

RLB

&&

.AVIATION...

FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING
INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT
ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN
RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA
THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING
AFTERNOON BECOMING WSW THIS EVE.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT..

&&
Hazardous weather outlook, Mar 1, 10:30 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1030 AM CST MON MAR 1 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-021200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE
MAIN THREATS ARE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

A STRONG LOW NEAR OMAHA LATE THIS MORNING WILL MOVE TO SOUTHWEST
WISCONSIN BY THIS EVENING. STRONG SOUTHERLY WINDS WILL PULL WARM
MOIST AIR INTO ILLINOIS AND INDIANA AHEAD OF THE LOW. AN AREA OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE
SURFACE FRONT ASSOCIATED WITH THE LOW AND MOVE INTO THE OUTLOOK AREA
BY MID AFTERNOON. THE COMBINATION OF SOME SURFACE HEATING AND COLD
TEMPERATURES ALOFT WILL PRODUCE ENOUGH INSTABILITY TO PRODUCE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE THUNDERSTORMS WILL WEAKEN AND MOVE EAST OF THE AREA BY EARLY
EVENING WITH THE PASSING OF THE COLD FRONT AND THE LOSS OF HEATING
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-021200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1030 AM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 25 KNOTS AND WAVES
UP TO 4 FEET TODAY TOWARD OPEN WATER...AND UP TO 30 KNOTS WITH WAVES
TO 5 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Mar 1, 2:07 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             DE KALB                 41.93N 88.75W
03/01/2004  0.75 INCH        DE KALB            IL   NWS EMPLOYEE

&&

AF
Local storm report, Mar 1, 2:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
233 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
03/01/2004  68 MPH           MCHENRY            IL   TRAINED SPOTTER

&&

CLK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:05 PM CSTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry25 min
Mar 1, 4:39 PM CSTSpecial Marine WarningLOT51 min
Mar 1, 4:39 PM CSTSpecial Marine WarningLOT51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.